Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



The invariant theory of binary forms

Authors: Joseph P. S. Kung and Gian-Carlo Rota
Journal: Bull. Amer. Math. Soc. 10 (1984), 27-85
MSC (1980): Primary 05-02, 13-02, 14-02, 15-02
MathSciNet review: 722856
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • A. Cayley, Collected mathematical papers, Vols. 1-12, Cambridge Univ. Press, Cambridge, 1889-1897.
  • L. E. Dickson, Algebraic invariants, Wiley, New York, 1914.
  • Jean A. Dieudonné and James B. Carrell, Invariant theory, old and new, Academic Press, New York-London, 1971. MR 0279102
  • E. B. Elliot, An introduction to the algebra of quantics, 2nd ed., Oxford Univ. Press, Oxford, 1913.
  • P. Gordan, Vorlesungen über Invariantentheorie (G. Kershensteiner, ed.), Vols. I, II, Teubner, Leipzig, 1885, 1887.
  • J. H. Grace and A. Young, The algebra of invariants, Cambridge Univ. Press, Cambridge, 1903.
  • G. B. Gurevich, Foundations of the theory of algebraic invariants, Translated by J. R. M. Radok and A. J. M. Spencer, P. Noordhoff Ltd., Groningen, 1964. MR 0183733
  • C. Hermite, Oeuvres (E. Picard, ed.), Vols. I-IV, Gauthier-Villars, Paris, 1905-1917.
  • D. Hilbert, Gesammelte Abhandlungen, Vol. II, Springer-Verlag, Berlin, 1933.
  • Joseph P. S. Kung (ed.), Young tableaux in combinatorics, invariant theory, and algebra, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1982. An anthology of recent work. MR 693460
  • P. A. MacMahon, Collected papers (G. Andrews, ed.), Vol. II, M. I. T. Press, Cambridge, 1984.
  • W. F. Meyer, Bericht über den gegenwartigen Stand der Invariantentheorie, Jahresber. Deutsch. Math.-Verein. 1 (1890-1891).
  • David Mumford, Geometric invariant theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, Neue Folge, Band 34, Springer-Verlag, Berlin-New York, 1965. MR 0214602
  • Issai Schur, Vorlesungen über Invariantentheorie, Bearbeitet und herausgegeben von Helmut Grunsky. Die Grundlehren der mathematischen Wissenschaften, Band 143, Springer-Verlag, Berlin-New York, 1968 (German). MR 0229674
  • T. A. Springer, Invariant theory, Lecture Notes in Mathematics, Vol. 585, Springer-Verlag, Berlin-New York, 1977. MR 0447428
  • Eduard Study, Methoden zur Theorie der ternären Formen, Springer-Verlag, Berlin-New York, 1982 (German). Reprint of the 1889 original; With an introduction by Gian-Carlo Rota. MR 669025
  • J. J. Sylvester, Collected mathematical papers, Vols. I-IV, Cambridge Univ. Press, New York, 1904-1912.
  • H. W. Turnbull, The theory of determinants, matrices, and invariants, Blackie, London, 1931.
  • Hermann Weyl, The classical groups, Princeton Landmarks in Mathematics, Princeton University Press, Princeton, NJ, 1997. Their invariants and representations; Fifteenth printing; Princeton Paperbacks. MR 1488158
  • Hermann Weyl, Gesammelte Abhandlungen. Bände I, II, III, IV, Herausgegeben von K. Chandrasekharan, Springer-Verlag, Berlin-New York, 1968 (German). MR 0230597
  • Alfred Young, The collected papers of Alfred Young (1873–1940), University of Toronto Press, Toronto, Ont., Buffalo, N. Y., 1977. With a foreword by G. de B. Robinson and a biography by H. W. Turnbull; Mathematical Expositions, No. 21. MR 0439548
  • Paul J. Cohen, Decision procedures for real and 𝑝-adic fields, Comm. Pure Appl. Math. 22 (1969), 131–151. MR 0244025,
  • J. Désarménien, Joseph P. S. Kung, and Gian-Carlo Rota, Invariant theory, Young bitableaux, and combinatorics, Advances in Math. 27 (1978), no. 1, 63–92. MR 0485944,
  • Peter Doubilet, Gian-Carlo Rota, and Joel Stein, On the foundations of combinatorial theory. IX. Combinatorial methods in invariant theory, Studies in Appl. Math. 53 (1974), 185–216. MR 0498650
  • C. Hermite, Sur la théorie, des fonctions homogènes à deux indéterminées, Cambridge and Dublin Math. J., 1854 (= Oeuvres, Vol. I, pp. 298-349).
  • D. Hilbert, Über die Endlichkeit des Invariantensystems für binären Grundformen, Math. Ann. 33 (1889), 223-226 (= Gesammelte Abhandlungen, Vol. II, pp. 162-164).
  • M. Katz, O Nowym Sposobie rozwiazywanie rownan, Stopnia trzeciego; Mlody Matematyk, Nos. 4-5 (April/May 1931), 69-71.
  • A. B. Kempe, On regular difference terms, Proc. London Math. Soc. 25 (1894), 343-359.
  • Gian-Carlo Rota, The number of partitions of a set, Amer. Math. Monthly 71 (1964), 498–504. MR 0161805,
  • J. J. Sylvester, An essay on canonical forms, supplement to a sketch of a memoir on elimination, transformation and canonical forms, George Bell, Fleet Street, 1851 (= Collected papers, Vol. I, Paper 34).
  • J. J. Sylvester, On a remarkable discovery in the theory of canonical forms and of hyperdeterminants, Phil. Mag. 2 (1851), 391-410 (= Collected papers, Vol. I, Paper 41).

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1980): 05-02, 13-02, 14-02, 15-02

Retrieve articles in all journals with MSC (1980): 05-02, 13-02, 14-02, 15-02

Additional Information